Hail, Rock
- When
- April 12, 4:45 AM CST
- Where
- Rock County, 5.53 mi N of Kenneth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.830, -96.070
Hail the size of quarters and smaller hail covered the ground.
Thunderstorms produced marginally large hail in Rock and Nobles County of southwest Minnesota on the morning of April 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced marginally large hail in Rock and Nobles County of southwest Minnesota on the morning of April 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 12, 2:37 AM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 AM CDT MON APR 12 2010 .DISCUSSION... STRONG MOISTURE RETURN SPARKING A FEW THUNDERSTORMS OVER THE SOUTHEASTERN PART OF THE CWA...BUT WITH ONLY MINOR INSTABILITY...LIFTED INDICES AROUND -2 TO -3 C AND CAPE VALUES FROM ABOUT 850-900MB RUNNING ABOUT 300-500 J/KG NOT EXPECTING ANYTHING MORE THAN SMALL HAIL FROM THESE STORMS. A COUPLE HAILSTONES COULD SNEAK UP CLOSE TO THE SIZE OF A QUARTER BUT SHOULD BE FEW AND FAR BETWEEN. THIS INSTABILITY/MOISTURE ADVECTION CONTINUES THROUGH MUCH OF THE DAY TODAY SO THERE MAY BE SCATTERED THUNDERSTORMS...ESPECIALLY NORTH OF I90 AFTER ABOUT 15Z INTO THE EARLY EVENING. CAPE AND LIFTED INDEX VALUES DO BECOME A LITTLE MORE SUPPORTIVE OF SEVERE WEATHER...ABOUT -6 TO -7 C AND 1000-1500 J/KG. WHAT COULD BEGIN TO WORK AGAINST THUNDERSTORM DEVELOPMENT BY LATE AFTERNOON INTO THE EVENING WILL BE DECREASING UPPER LEVEL SUPPORT. BY TONIGHT...THE SFC WARM FRONT LIKELY TO BE AROUND HIGHWAY 81 OR 14 WITH THE 925MB FRONT IN NORTHEAST SD. AT THE SAME TIME...STRONG UPPER LEVEL RIDGING DEVELOPS SO ANY ACTIVITY THAT COULD GO ALONG THESE BOUNDARIES LIKELY TO BE SUPPRESSED BY LACK OF UPPER LEVEL SUPPORT. THE CHANCE FOR THUNDERSTORMS ALSO LOOKING A LITTLE STRAINED ON TUESDAY AS THE UPPER LEVEL WAVE IS WELL TO THE WEST AND THE CWA IS DEEP INTO THE WARM SECTOR WITH LITTLE TO FOCUS ACTIVITY. AS THE MAIN WAVE EJECTS IT LOOKS LIKE A LINE OF THUNDERSTORMS WILL DEVELOP IN CENTRAL SD AHEAD OF THE INCOMING COLD FRONT. WILL KEEP A 20-30 POP GOING WEST OF THE JAMES FOR THE AFTERNOON THEN SWING THROUGH AN AREA OF 40 TO 60 POPS ACROSS THE CWA TUESDAY NIGHT INTO WEDNESDAY MORNING AS THE WAVE AND FRONT SHIFT EASTWARD. THE MAIN CRUX OF THE UPPER LEVEL SUPPORT DOES MOVE NORTHEAST HOWEVER...SO THE COVERAGE OF THUNDERSTORMS WILL LIKELY DECREASE THROUGH THE NIGHT. AS FOR TEMPERATURES...MUCH ABOVE NORMAL CONDITIONS THE NEXT FEW DAYS AS WARM AND STRONG SOUTHERLY FLOW BECOMES ESTABLISHED TODAY. HIGHS LIKELY IN THE MID TO UPPER 70S BOTH TODAY AND TUESDAY. TUESDAY LOOKS TO BE THE WINDIEST OF THE NEXT SEVERAL DAYS AND EXPECT AT SOME POINT IN TIME A WIND ADVISORY WILL BE NEEDED. BEHIND THE WEAK COLD FRONT HIGHS STILL EXPECTED TO REMAIN ABOVE NORMAL...WITH HIGHS IN THE 60S TO LOWER 70S. && .AVIATION... WARM FRONT WILL PUSH ACROSS THE AREA THIS MORNING...SPARKING SCATTERED SHOWERS AND THUNDERSTORMS. SMALL HAIL EXPECTED WITH SOME STORMS...BUT STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. BEST CHANCES FOR THUNDERSTORMS TO REMAIN ALONG AND N OF THE SFC WARM FRONT...WHICH WILL BE OVER NE SD AND CNTRL MN BY THIS AFTERNOON. SFC WINDS FROM 130 TO 170 DEGREES AND INCREASING TO 15 TO 25 KTS THIS AFTERNOON. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 426 AM CDT MON APR 12 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 426 AM CDT MON APR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...ESPECIALLY EAST OF INTERSTATE 29. A FEW STORMS COULD PRODUCE HALF INCH HAIL AS WELL AS LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS SHOULD DEVELOP IN CENTRAL SOUTH DAKOTA TUESDAY AFTERNOON...THEN SPREAD EAST AT NIGHT. AS THE STORMS DEVELOP A FEW COULD BECOME SEVERE...MAINLY FROM THE JAMES VALLEY WEST...WITH WINDS GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 59 km away, was scanning. The volume nearest the first event began at 10:47 UTC.
3 hail. Local standard time, as filed.
Hail the size of quarters and smaller hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223765, 223766, 223767.